MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIM045
Medical Device Problem Code Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/07/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2017-00097, 3005168196-2017-00099.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400's (pc400's) and two px slim delivery microcatheters (px slim's).During the procedure, the physician deployed and detached an initial pc400 into the aneurysm using a px slim.While attempting to advance a new pc400 through the px slim and into the aneurysm, the physician advanced the coil about twenty centimeters into the aneurysm and then encountered resistance.Subsequently, the coil became stuck and was unable to advance further.Next, the physician removed the pc400 and replaced the px slim with a new px slim.The physician then attempted to advance the same pc400 through the new px slim; however, the pc400 advanced a few centimeters into the aneurysm and then became stuck.Therefore, the pc400 and px slim were removed from the patient and the procedure was successfully completed using non-penumbra coils and a non-penumbra microcatheter.It should be noted that the physician used a rotating hemostasis valve (rhv) and maintained a continuous flush during the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that a correction was made to the country, initial reporter name and address.The px slim delivery microcatheter (px slim) was slightly bent in its distal shaft.Evaluation of the returned device revealed that the pc400 embolization coil was compressed on its proximal end.This damage may have occurred due to repeated forceful advancement of the pc400 against resistance.The resistance experienced during the procedure may have occurred due to interaction between the pc400 and the non-penumbra balloon catheter or embolization coils already implanted in the aneurysm.Further evaluation revealed that the distal shafts of both px slim delivery microcatheters (px slim's) were bent.These bends may have occurred due to placement within patient anatomy.Further evaluation revealed a 0.025¿ mandrel could be advanced through both px slim's without issue.The white substance near the proximal end of the pc400 introducer sheath was likely incidental and may have been transferred onto the pc400 from the physician¿s gloves.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6258959
Report Number3005168196-2017-00098
Device Sequence Number13668575
Product Code DQY
UDI-Device Identifier00814548016405
UDI-Public00814548016405
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/08/2019
Device Catalogue NumberPXSLIM045
Device Lot NumberF68856
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/31/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/07/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/17/2017
Supplement Report FDA Received Date03/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR